Kansas, 2014

Hail in Kansas, March 27, 2014

March 27, 2014 · NWS TOP · 2 events in 1 county or zone

Scattered strong to severe thunderstorms developed along a dry line as it move through eastern Kansas. Very strong southerly flow brought an unstable air mass into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered strong to severe thunderstorms developed along a dry line as it move through eastern Kansas. Very strong southerly flow brought an unstable air mass into the area. A mid level trough was lifting northeast over NE and provided deep layer shear. A few storms were strong to severe with large hail as the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 27, 11:25 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 27, 11:25 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1225 PM CDT Thu Mar 27 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 322 AM CDT THU MAR 27 2014

An upper level trough across the central and southern high plains
this morning will move east across KS Today. The showers this
morning may become light drizzle during the morning  hours. A cold
front now moving into northwest KS will move southeast across the
state and should be moving across the CWA during the late morning
and early afternoon hours. As the front pushes east into deeper
moisture across eastern, scattered showers and thunderstorms should
develop along and ahead of the surface cold front. The front will
move east of the CWA after 300 PM and the thunderstorms along and
ahead of the surface front will move east into MO. The MLCAPE will
increase to around 800 J/kg across the eastern CWA between 18Z and
19Z, and as surface convergence increases along the front,
thunderstorm updrafts should break the CAP. The surface front will
move into the eastern counties of the CWA after 12 noon and
thunderstorms will begin to develop along US 75 between 1 PM and 2
PM, then move east into MO. If storms can manage to develop before
the front pushes east of the CWA, then some of the thunderstorms may
become strong to severe along and east of US 75. Effective shear
between the sfc and 6KM will be 30 to 40 KTS across the far eastern
counties of the CWA. The front will push southeast out of the CWA by
400 PM.

Highs Today across east central KS will warm into the upper 60s and
be slightly cooler across the northern and western counties with
lower 60s

The LLJ at 925MB will be from the south-southwest at 40 to 45 KTS
across east central KS this morning. The core of the LLJ will shift
east into MO through the early afternoon hours. However, the
stronger winds will begin to mix to the surface after sunrise. The
strongest surface winds this morning and into the early afternoon
hours will occur along and south of I-35. Therefore, I have issued a
wind advisory from 800 AM through 300 PM for Lyon, Osage, Franklin,
Coffee and Anderson counties.

Tonight, the upper trough will lift northeast into the upper
Midwest. Gusty northwest winds will diminish overnight. Overnight
lows will drop into the upper 20s across the the northern counties
to the lower to mid 30s across the remainder of the CWA.

.LONG TERM...(Friday through Wednesday)
Issued at 322 AM CDT THU MAR 27 2014

Cold air filters southward Thursday night as high pressure tries to
build into northeast KS. With zonal mid/upper level flow the next
shortwave is set to track across the central plains during the day
Friday. As the mid level lift increases over the forecast area it
appears that moisture will be limited with drier air in the low
levels. At this point the lift is short lived, which will make it
difficult to saturate the column. Through evaporative cooling there
is a chance that the precip could be in the form of snow if the
entire column were to saturate. Accumulations look unlikely at this
point especially with temperatures rising into the low to mid 40s by
around noon. After that wave exits the weekend looks rather quiet
with highs in the 60s and 70s.

Another wave looks to track over the northern plains and upper
Midwest Sunday night dragging a cold front into eastern KS. Moisture
return ahead of this system still appears marginal at best although
some instability could reach the area leaving the possibility of
isolated thunderstorms. A more significant system begins to lift out
into the plains on Tuesday, and with southwest mid/upper level flow
there will be more moisture pulled north into the region. Still
plenty of time for the details to be worked out.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1225 PM CDT THU MAR 27 2014

Beginnings of convection along the front developing and looks to
be enough of a threat for VCTS at TOP and FOE to start. Northwest
winds take hold by 21Z behind the front and present an MVFR cig
possibility, more likely at MHK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 3 PM CDT this afternoon FOR KSZ054>056-058-
059.

&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...65
Hazardous weather outlook, Mar 27, 12:06 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
106 PM CDT THU MAR 27 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-281815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
106 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL IMPACT EAST CENTRAL AND PORTIONS OF
NORTHEAST KANSAS THIS AFTERNOON. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND
GUSTS UP TO 70 MPH BEING THE PRIMARY HAZARDS. A TORNADO OR TWO
CANNOT BE RULED OUT.

SOUTH TO SOUTHWEST WINDS AROUND 30 MPH WITH GUSTS UP TO 50 MPH
WILL CONTINUE IN MUCH OF EAST CENTRAL KANSAS THROUGH THE MID
AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND THEN AGAIN
ON TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 27, 12:03 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 PM CDT THU MAR 27 2014

KSZ026-039-040-271830-
DOUGLAS-JEFFERSON-SHAWNEE-
103 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...SOUTH
CENTRAL JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES...

THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...SOUTH CENTRAL JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LECOMPTON...PERRY AND WILLIAMSTOWN. MOTORISTS ALONG THE KANSAS
TURNPIKE BETWEEN MILE MARKERS 184 AND 195 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER.

&&

LAT...LON 3907 9525 3887 9563 3887 9566 3891 9572
      3920 9541
TIME...MOT...LOC 1803Z 227DEG 43KT 3892 9564
Special weather statement, Mar 27, 12:06 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
106 PM CDT THU MAR 27 2014

KSZ040-055-056-271830-
DOUGLAS-FRANKLIN-OSAGE-
106 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE...SOUTHEASTERN
DOUGLAS AND NORTHWESTERN FRANKLIN COUNTIES...

THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF EAST CENTRAL OSAGE...SOUTHEASTERN DOUGLAS AND
NORTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CENTROPOLIS...BALDWIN CITY...PLEASANT GROVE AND VINLAND.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

&&

LAT...LON 3892 9524 3878 9506 3854 9551 3861 9559
TIME...MOT...LOC 1806Z 228DEG 43KT 3863 9547
Local storm report, Mar 27, 12:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
137 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             2 SW EUDORA             38.92N 95.12W
03/27/2014  M0.50 INCH       DOUGLAS            KS   TRAINED SPOTTER

&&

The radar

The Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Anderson

When
March 27, 12:50 PM CST to 12:51 PM CST
Where
Anderson County, 1.29 mi ENE of Westphalia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.190, -95.480

Hail, Anderson

When
March 27, 12:53 PM CST to 12:54 PM CST
Where
Anderson County, 3.51 mi SE of Harris
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.280, -95.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498962, 498963.